Minnesota, 2009

Hail and Lightning Strike in Minnesota, July 21, 2009

July 21, 2009 · NWS MPX · 25 events in 13 counties and zones

Several factors led to severe hail development across portions of Minnesota Tuesday afternoon, July 21st. These factors included a strong disturbance, a low freezing level, and a weak frontal boundary which caused numerous thunderstorms to develop and produce hail as large as golf ball size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Several factors led to severe hail development across portions of Minnesota Tuesday afternoon, July 21st. These factors included a strong disturbance, a low freezing level, and a weak frontal boundary which caused numerous thunderstorms to develop and produce hail as large as golf ball size. In addition to the hail, frequent lightning strikes led to an individual being struck by lightning under a tree.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 21, 11:35 AM CST, 44 minutes earlier.

Area forecast discussion, Jul 21, 11:35 AM CST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1235 PM CDT TUE JUL 21 2009

.AVIATION... /18Z TAF ISSUANCE/

COLD FRONT NEAR A BRAINERD-ST CLOUD-FAIRMONT LINE ATTM. CONVECTION
BEGINNING TO DEVELOP JUST WEST OF HERE. STEEP MID LEVEL LAPSE
RATES PRESENT ALONG WITH APPROACHING SHORT WAVE MOVING INTO WEST
CENTRAL MN. NMM4 SHOWING KMSP AND KRNH HAVING THE BEST CHANCE OF
SEEING SOME CONVECTION THIS AFTERNOON AND EVENING WITH SHOWERS AND
ISOLATED THUNDERSTORMS EARLY THIS EVENING FOR KEAU. LOW CLOUD
CEILINGS DEVELOPING WHERE IT CLEARED THIS MORNING BUT MAINLY VFR
AS TEMP/DP CONTINUE TO SEPARATE. OVERNIGHT...MUCH OF EASTERN AND
SOUTHERN MN AND WEST CENTRAL WI SHOULD SEE FOG DEVELOPMENT WITH
MOIST LOW LEVEL CONDITIONS. CONTINUED THE TREND OF MVFR FOG
DEVELOPING FOR KRNH AND KEAU WITH TEMPO IFR CONDITIONS DURING THE
EARLY MORNING HOURS.

&&

.DISCUSSION... /ISSUED 224 AM CDT TUE JUL 21 2009/

LATEST RADAR IMAGERY SHOWS BAND OF SCATTERED GENERALLY LIGHT SHRA
STRETCHED FROM NORTH TO SOUTH THROUGH THE CENTER OF THE CWFA. THIS
ACTIVITY IS LOCATED IN A BROAD AREA OF UPPER DIVERGENCE OUT AHEAD
OF THE SHORTWAVE TROUGH DIGGING THROUGH THE EASTERN DAKOTAS AND
INTO WESTERN MINNESOTA AT THE CURRENT TIME. SOME DPVA AND MORE
FOCUSED UPPER DIVERGENCE IN THE LEFT EXIT REGION OF THE
APPROACHING UPPER JET MAX APPEARS TO BE HELPING TO GENERATE SOME
NEW SHRA WITH EMBEDDED THUNDER NEAR THE DAKOTA-MINNESOTA BORDER.
WATER VAPOR IMAGERY AND RUC UPPER AIR ANALYSIS SHOW A HEALTHY
UPPER PV ANOMALY ASSOCIATED WITH THE SHORTWAVE... WITH IT
CURRENTLY CENTERED OVER NORTHEAST SOUTH DAKOTA... AND EXPECTED TO
SWING ACROSS THE AREA OVER THE NEXT 12 HOURS. A PRE-FRONTAL
SURFACE TROUGH APPEARS TO BE CO-LOCATED WITH THE PCPN ACROSS THE
CENTRAL CWFA... WITH THE MAIN SURFACE TROUGH AND FRONTAL BOUNDARY
CLOSER TO THE AFOREMENTIONED LEADING EDGE OF THE UPPER FEATURE.
EXPECT THINGS TO CONTINUE TO PUSH EAST TODAY... ALBEIT AT A SLOW
PACE GIVEN THE AMPLIFIED UPPER PATTERN ACROSS THE EASTERN TWO
THIRDS OF NORTH AMERICA. THE MAIN THEME FOR THE NEXT SEVERAL DAYS
WILL BE FOR THE UPSTREAM SHORTWAVE TROUGH TO SWING THROUGH AND
COOL THINGS DOWN... FOLLOWED BY SOME WEAK UPPER RIDGING IN
NORTHWEST FLOW... THEN THE ARRIVAL OF ANOTHER SOMEWHAT POTENT
SHORTWAVE PROGGED TO DIVE SOUTHEAST THROUGH THE AREA FRIDAY INTO
EARLY SATURDAY. THE MODELS ARE IN FAIRLY POOR AGREEMENT ON THE
DETAILS OF SHORTWAVE AMPLITUDE AND TIMING ONCE WE GET BEYOND THE
FIRST 60 HOURS OR SO OF THE FORECAST... AND THINGS WITHIN THAT
FIRST 60 HOURS ARE NOT DRAMATICALLY DIFFERENT FROM HOW THEY WERE
FOR THE PREVIOUS FORECASTS. SO... DO NOT PLAN TO MAKE ANY
SIGNIFICANT CHANGES TO THE GOING FORECAST... AND WILL BLEND IT
WITH THE LATEST NAM AND GFS FOR THE FIRST DAY OR TWO THEN TREND
TOWARD A BLEND WITH THE ECMWF AND GFS. WILL TRY TO FOCUS POPS ON
WHEN WE ARE EXPECTING TO SEE SHORTWAVES MOVE THROUGH THE AREA...
ALTHOUGH WITH CYCLONIC FLOW AND LOW HEIGHTS LINGERING... ISOLATED
SHRA COULD BE A POSSIBILITY FOR MUCH OF THE FORECAST.

STILL EXPECT A DECENT CHANCE FOR SHRA WITH SOME EMBEDDED THUNDER
TODAY ACROSS THE EASTERN HALF OF THE CWFA GIVEN THE PRESENCE OF
DECENT DEEP LAYER MOISTURE AND UNSEASONABLY STRONG SYNOPTIC SCALE
FORCING AHEAD OF THE APPROACHING SHORTWAVE. SOME INSTABILITY IS
EXPECTED TO PERSIST AHEAD OF THE SURFACE COLD FRONT... WITH MLCAPE
VALUES POSSIBLY GETTING TO AOA 1000 J/KG ACROSS THE CENTRAL AND
EASTERN CWFA THIS AFTERNOON AND EVENING. DEEP LAYER SHEAR IS
FAIRLY MINIMAL... WHICH WHEN COMBINED WITH THE MARGINAL
INSTABILITY... PRECLUDES THE CHANCES FOR MUCH IN THE WAY OF SEVERE
WEATHER... BUT CAN/T RULE OUT THE POSSIBILITY OF AN ISOLATED
HAILER OR MARGINAL WIND EVENT... MAINLY OVER THE SOUTH CENTRAL AND
SOUTHEAST PORTION OF THE AREA THIS AFTERNOON AND EVENING.
OTHERWISE... WILL TIME POPS EASTWARD THROUGH TODAY AND TONIGHT AS
THE SHORTWAVE AND FRONTAL BOUNDARY PLOD ACROSS THE AREA. WILL
LINGER CHANCE POPS OVER THE EASTERN CWFA ON WEDNESDAY AS CYCLONIC
BOUNDARY LAYER FLOW PERSIST IN THAT AREA ALONG WITH THE POCKET OF
COLD MID LEVEL TEMPERATURES AND DEEPER MOISTURE. WILL ALLOW FOR
DRY CONDITIONS ACROSS THE ENTIRE AREA WEDNESDAY NIGHT AS WEAK
RIDGING STARTS TO GIVE WAY TO RETURN FLOW ACROSS THE WESTERN PART
OF THE AREA. WILL KEEP THINGS AS PREVIOUSLY FORECAST BEYOND THAT
TIME FRAME... WITH SOME DIURNAL SHRA STILL POSSIBLE OVER THE EAST
ON THURSDAY... THEN A RETURN OF POPS ACROSS THE ENTIRE AREA
THURSDAY NIGHT THROUGH FRIDAY AS THE NEXT SHORTWAVE STARTS TO DROP
TOWARD THE AREA.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

RAH/TRH
Hazardous weather outlook, Jul 21, 11:53 AM CST, 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1253 PM CDT TUE JUL 21 2009

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
221800-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1253 PM CDT TUE JUL 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW SEVERE THUNDERSTORMS WITH LARGE HAIL ARE POSSIBLE THIS
AFTERNOON AND EVENING ACROSS THE OUTLOOK AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE ACROSS EAST CENTRAL MINNESOTA AND WEST
CENTRAL WISCONSIN ON WEDNESDAY...AND ACROSS THE ENTIRE AREA FROM
LATE THURSDAY INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

RAH

In the hours before

Special weather statement, Jul 21, 11:51 AM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1251 PM CDT TUE JUL 21 2009

MNZ043-211830-
MORRISON-
1251 PM CDT TUE JUL 21 2009

AT 1250 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 5 MILES NORTHWEST OF LITTLE FALLS...OR 5 MILES SOUTHEAST
OF RANDALL. THIS STORM WAS MOVING EAST AT 25 MPH.

HAIL UP TO DIME SIZE IS EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  LITTLE FALLS.
  PIERZ.
  LASTRUP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

&&

LAT...LON 4615 9383 4591 9383 4595 9455 4615 9434
TIME...MOT...LOC 1751Z 269DEG 23KT 4604 9441

The radar

The Minneapolis radar (KMPX), 140 km away, was scanning. The volume nearest the first event began at 18:18 UTC.

Open the radar archive at this moment

Event by event

23 hail, 1 lightning, 1 funnel cloud. Local standard time, as filed.

Hail, Morrison

When
July 21, 12:19 PM CST
Where
Morrison County, 0.48 mi E of Little Falls
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.980, -94.360

Hail, Benton

When
July 21, 1:10 PM CST to 1:15 PM CST
Where
Benton County, 2.37 mi NW of Skaja
Measured
1 in hail
Reported by
Public
Coordinates
45.800, -94.070

The public reported one inch diameter hail in Graham Township.

Hail, Stearns

When
July 21, 1:13 PM CST
Where
Stearns County, Waite Park
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
45.550, -94.220

Hail, Benton

When
July 21, 2:00 PM CST
Where
Benton County, 3.66 mi ESE of Duelm
Measured
0.75 in hail
Reported by
Public
Coordinates
45.560, -93.880

Hail, Sherburne

When
July 21, 2:00 PM CST
Where
Sherburne County, 3.22 mi WNW of Santiago
Measured
1 in hail
Reported by
Public
Coordinates
45.550, -93.890

The public reported one inch diameter hail which also shredded a local garden.

Lightning, Washington

When
July 21, 2:00 PM CST
Where
Washington County, 1.48 mi SE of Stillwater
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
45.053, -92.812

A 14 year old girl was struck by lightning as she played under a tree during a thunderstorm. She later died at a hospital from her injuries.

Hail, Washington

When
July 21, 2:15 PM CST
Where
Washington County, Lakeland Shrs
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.950, -92.770

Hail, Blue Earth

When
July 21, 2:20 PM CST
Where
Blue Earth County, 2.81 mi S of Beauford
Measured
1 in hail
Reported by
Public
Coordinates
43.980, -93.980

Quarter size hail also fell again around 225 pm.

Hail, Blue Earth

When
July 21, 2:25 PM CST
Where
Blue Earth County, 2.81 mi S of Beauford
Measured
1 in hail
Reported by
Public
Coordinates
43.980, -93.980

A second round of quarter size hail fell five minutes after the first bout of hail.

Hail, Wright

When
July 21, 2:45 PM CST
Where
Wright County, 1.19 mi NE of Buffalo
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.190, -93.880

Hail, Sherburne

When
July 21, 2:53 PM CST
Where
Sherburne County, 4.86 mi S of Zimmerman
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.380, -93.570

Hail, Hennepin

When
July 21, 3:06 PM CST
Where
Hennepin County, 1.69 mi NE of Fletcher
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.200, -93.530

Reported at the intersection of County Roads 13 and 144 in Dayton.

Hail, Sherburne

When
July 21, 3:10 PM CST
Where
Sherburne County, 2.01 mi NE of Elk River
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
45.320, -93.550

Hail, Hennepin

When
July 21, 3:11 PM CST to 3:19 PM CST
Where
Hennepin County, 0.69 mi S of Dayton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.220, -93.520

A trained spotter measured one inch diameter hail at the intersection of Brockton and Pine in Dayton. There were also several reports of penny size hail north of Dayton.

Hail, Wright

When
July 21, 3:11 PM CST
Where
Wright County, 1.19 mi NW of Buffalo Muni Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.180, -93.870

Hail, Anoka

When
July 21, 3:15 PM CST
Where
Anoka County, 1.19 mi NW of Ramsey
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.260, -93.450

Hail, Carver

When
July 21, 3:30 PM CST
Where
Carver County, 0.69 mi S of Watertown
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
44.960, -93.850

Hail, Washington

When
July 21, 3:50 PM CST to 3:53 PM CST
Where
Washington County, 2.29 mi SSE of Newport
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
44.840, -92.980

The local fire department reported golf ball size hail at the intersection of Highway 61 and Glen Road. In addition several reports of penny size hail were observed in Cottage Grove.

Funnel Cloud, Sibley

When
July 21, 3:55 PM CST
Where
Sibley County, 3 mi W of Green Isle
Reported by
Fire Department/Rescue
Coordinates
44.680, -94.081

Several fire department and law enforcement officials witnessed the funnel cloud, which was also photographed by a citizen. The funnel did not come close to touching down.

Hail, Sibley

When
July 21, 4:00 PM CST
Where
Sibley County, 0.49 mi E of Green Isle
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
44.680, -94.010

Hail, Ramsey

When
July 21, 4:10 PM CST
Where
Ramsey County, 2.29 mi SSE of Little Canada
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.990, -93.080

Reported at the intersection of Larpenteur and Edgeton.

Hail, Washington

When
July 21, 4:10 PM CST
Where
Washington County, Langdon
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
44.820, -92.930

Hail, Ramsey

When
July 21, 4:15 PM CST
Where
Ramsey County, 2.68 mi ESE of St Paul
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.954, -93.100

Reported on Cedar Street, about two blocks southeast of the State Capitol Building.

Hail, Nicollet

When
July 21, 4:30 PM CST to 4:40 PM CST
Where
Nicollet County, 2.81 mi N of St Peter Arpt
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
44.390, -93.960

Hail fell along Highway 169.

Hail, Blue Earth

When
July 21, 5:50 PM CST to 5:55 PM CST
Where
Blue Earth County, 0.5 mi W of St Clair
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.080, -93.860

Ground white.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Washington2009-07-2114FemaleUnder TreeDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2009Every state in 2009This day in weather historyWarnings in Minnesota, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173467, 173469, 173470, 173472, 173473, 173490, 173474, 173475, 191452, 173476, 173477, 173478, 173479, 173480, 173481, 173482, 173484, 173486, 191494, 180307, 173487, 173488, 191454, 180308, 180306.